Clinical Note
November 1998

Allergic Reactions After Systemic Administration of Glucocorticosteroid Therapy

Author Affiliations

From the Departments of Otorhinolaryngology, Head and Neck Surgery (Drs Alexiou, Kau, and Arnold) and Clinical Chemistry (Dr Luppa), Klinikum rechts der Isar, Technical University of Munich, Munich, Germany.


Copyright 1998 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.1998

Arch Otolaryngol Head Neck Surg. 1998;124(11):1260-1264. doi:10.1001/archotol.124.11.1260

Objective  To describe patients who developed allergic reactions (ie, erythema on their face and body, itching, flushing, drop in blood pressure, respiratory distress, and cold sweats) immediately after intravenous injection of prednisolone hemisuccinate (Solu-Decortin H, E Merck, Darmstadt, Germany).

Setting  Academic medical center.

Results  Three of 4 patients had a positive reaction to an intracutaneous test with prednisolone hemisuccinate (Solu-Decortin H) but no reaction to the additive sodium succinate. The results of the prick test were negative for all patients. Although no specific IgE antibodies were detected in the serum of these patients, allergic reaction was noted in 3 cases, since standardized techniques to detect antibodies in the serum for hydrocortisone acetate (ie, prednisolone) are lacking. One female patient had a cross-reaction to prednisolone and dexamethasone (Fortecortin, E Merck, Darmstadt, Germany). A renewed application of prednisolone hemisuccinate was well tolerated by all patients when histamine1 and histamine2 receptors were blocked with the use of cimetidine hydrochloride, 200 mg twice per day (1-0-1 ampules, Tagamet, SmithKline Beecham Pharmaceuticals, Philadelphia, Pa) and dimethindene maleate, 4 mg twice per day (1-0-1 ampules, Fenistil, Novartis, Munich, Germany); calcium was given for membrane stabilization.

Conclusions  Allergic reactions to glucocorticoid therapy are only occasionally mentioned in the literature. These reactions appear more often when glucocorticoids are applied topically and may lead to dangerous complications in patients if administered systemically. Therefore, when allergic reactions result from glucocorticoid therapy, (immediate-type reactions should be suspect), consider corticosteroid allergy as a differential diagnosis.